Colorado, 2007

Hail in Colorado, May 17, 2007

May 17, 2007 · NWS BOU · 3 events in 2 counties and zones

Large hail, up to nickel size, was reported over portions of Douglas and Elbert Counties. No damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Large hail, up to nickel size, was reported over portions of Douglas and Elbert Counties. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 17, 3:00 AM MST, 10 hours 35 minutes earlier.

Area forecast discussion, May 17, 3:00 AM MST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
400 AM MDT THU MAY 17 2007

.SHORT TERM...MAIN THEME TODAY WILL BE A SLIGHT INCREASE IN
MOISTURE. THERE HAS BEEN STEADY MOISTURE CONVERGENCE OVERNIGHT NEAR
THE NORTHERN COLORADO BORDER...WITH EASTERLIES BRINGING IN A PLUME
OF MOISTURE FROM THE KANSAS/NEBRASKA BORDER AREA. MEANWHILE
SOUTHERLIES CONTINE ACROSS MOST OF THE PLAINS...BUT LOW LEVELS NOT
REALLY ANY WETTER TO THE SOUTH. MEANWHILE ALOFT DEEP MOISTURE POOL
HAS BEEN CREATED BY CONVECTION NEAR AND SOUTH OF THE FOUR CORNERS
AREA THE LAST SEVERAL DAYS. THE LATEST SURGE IN LOW LEVEL MOISTURE
APPEARS TO HAVE NOT PASSED THE SAN JUANS...BUT AT HIGHER LEVELS HAS
LIKELY DRAWN CLOSER. LAST RADAR ECHOES OVERNIGHT APPEARED TO SHOW A
WEAK DEFORMATION ZONE AROUND SALIDA WHICH PROBABLY MARKS INCREASED
MOISTURE ON ITS SOUTH SIDE. WINDS ALOFT REMAIN LIGHT AND THERE IS
CONTRADICTORY INFORMATION ABOUT THE TRENDS TODAY...STORMS MAY REMAIN
MORE OUTFLOW DRIVEN. MODELS DO AMPLIFY A VERY WEAK TROUGH MOVING
SLOWLY EAST ACROSS THE FOUR CORNERS THIS MORNING. SURFACE WINDS ON
THE PLAINS SHOULD SHOW THEIR DIURNAL TENDENCY FOR SOUTH TO
SOUTHEAST...MODELS WASH OUT THE CURRENT CONVERGENCE ZONE BUT WITH
WEAK PRESSURE FALLS ACROSS AZ/NM NOT REAL CONVINCED THAT THERE WILL
STILL BE SOME CONVERGENCE EITHER ACROSS NORTHERN COLORADO OR INTO
THE FRONT RANGE FOOTHILLS. GIVEN A GENERAL INCREASE IN MOISTURE...
LIKELIHOOD OF BEING ON THE EDGE OF THE MOISTURE PLUME WITH SOME
SUNSHINE...AND LIKELY FOOTHILLS CONVERGENCE I RAISED POPS IN THE
MOUNTAINS/FOOTHILLS AND FROM DENVER SOUTH. HELD BACK ON THE PLAINS
BECAUSE THE DAY WILL START COOL WITH AREAS OF STRATUS...AND SLOW
STORM MOTION MAY LIMIT THE EASTWARD PROGRESSION BEFORE THINGS
STABILIZE AGAIN THIS EVENING. SEVERE RISK LIMITED BY LOW SHEAR AND
SLOW STORM MOTION...THOUGH THIS MAY GET BETTER ON THE PLAINS AROUND
SUNSET. SOME STRONG PULSES POSSIBLE THOUGH. THERE IS A BIT OF A
HEAVY RAIN THREAT WITH THE SLOW MOTION AND PRECIPITABLE WATER UP TO
0.75 INCH...BUT IT DOES NOT APPEAR TO BE A SERIOUS FLASH FLOOD
THREAT. THERE IS SLIGHT WARMING TODAY...LEFT HIGHS ALONE ASSUMING
THERE WILL BE SOME DISSIPATION OF THE CLOUDS THIS MORNING. RAISED
MINS SLIGHTLY TONIGHT FOR EXPECTED CLOUD COVER.

.LONG TERM...NOT MUCH CHANGE IN THE OVERALL PATTERN OF THE NEXT FEW
DAYS SO THERE WILL BE LITTLE IF ANY CHANGES MADE TO THE GRIDS AS
WELL.  AN UPPER LEVEL RIDGE IS STILL PROGGED TO CONTINUE OVER
COLORADO ON FRIDAY AND SATURDAY...THEN ITS AXIS WL SLOWLY SHIFT EAST
WITH A WEAK SOUTHWESTERLY FLOW ALOFT DEVELOPING OVER THE AREA.  BOTH
MDLS SHOWS SOME MID AND UPPER LEVEL MSTR CONTINUING TO MOVE UP FM
CENTRAL NEW MX INTO CO.  MAIN INGREDIENT DRIVING THE SHOWERS AND
THUNDERSTORMS WILL BE AFTERNOON HEATING.  THERE COULD BE A WEAK
DISTURBANCE OR TWO EMBEDDED IN THE FLOW BUT NOTHING SIGNIFICANT
ENOUGH TO ALTER POPS.  WITH THIS IN MIND...TREND TO KEEP THE HIGHEST
POPS IN AND NEAR THE HIGHER TERRAIN STILL LOOKS ON TRACK.  THE NEXT
SYSTEM IS PROGGED TO MOVE ACROSS THE NORTHERN ROCKIES AND ACROSS THE
NRN TIER LATE MONDAY INTO TUESDAY.  AS IT DOES...ITS ASSOCIATED COLD
FRONT WILL MOVE INTO THE CWFA.  THE MAIN PUSH OF COOL AIR LOOKS TO
BE LATE MONDAY NIGHT INTO TUESDAY MORNING...WITH SOME UPSLOPE PCPN
POSSIBLE AT THAT TIME.  CURRENT GRIDS ALREADY REFLECT THIS SO WL
KEEP THE GRIDS PRETTY MUCH AS IS.
&&

.AVIATION...VFR CONDITIONS EXPECTED. SCATTERED THUNDERSTORMS FROM
21Z TO 03Z WITH LOCALIZED GUSTY WINDS AND HEAVY RAIN POSSIBLE.
WESTERN GATES MOST LIKELY TO BE AFFECTED.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

GIMMESTAD/COOPER
Hazardous weather outlook, May 17, 9:33 AM MST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1033 AM MDT THU MAY 17 2007

COZ030>051-181200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1033 AM MDT THU MAY 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS
AFTERNOON...GRADUALLY SPREADING ACROSS THE FRONT RANGE BY THIS
EVENING. SOME STORMS COULD DEVELOP FURTHER EAST ON THE PLAINS...
MAINLY IN THE EVENING. WITH LIGHT WINDS ALOFT...THE STORMS WILL BE
SLOW MOVING AND CAPABLE OF PRODUCING SMALL HAIL AND HEAVY RAIN. A
FEW STORMS COULD REACH SEVERE LIMITS...WITH HAIL UP TO AN INCH IN
DIAMETER AND WIND GUSTS IN EXCESS OF 58 MPH. THE STORMS ARE EXPECTED
TO END BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
EACH DAY.  AN UPPER LEVEL TROUGH PASSING TO THE NORTH OF THE STATE
WILL BRING A COLDER AIRMASS AND UPSLOPE FLOW TO THE PLAINS AND
FOOTHILLS LATER MONDAY AND TUESDAY.  THERE WILL BE A BETTER CHANCE
OF SHOWERS AND THUNDERSTORMS FOR MUCH OF THE FORECAST AREA AT THAT
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

D-L/SWE

The radar

The Denver radar (KFTG), 38 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Douglas

When
May 17, 1:35 PM MST
Where
Douglas County, 6.35 mi SE of Parker
Measured
0.75 in hail
Reported by
Public
Coordinates
39.460, -104.680

Hail, Elbert

When
May 17, 1:40 PM MST
Where
Elbert County, 11.12 mi N of Elizabeth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.510, -104.580

Hail, Elbert

When
May 17, 1:51 PM MST
Where
Elbert County, 10.38 mi N of Elizabeth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.500, -104.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31114, 31115, 31116.